I recently heard that the Food and Drug Administration will no longer allow quinine sulfate to be used for treating leg cramps. My internist prescribes the drug for me to use when I take long bike rides.
I have found that if I take three 260 milligram tablets, the leg cramps do not occur. My internist says this is the maximum amount. I understand tonic water also has quinine in it, but I don't know how much. Is it possible to get 780 mg of quinine from drinking tonic water?
The FDA has virtually banned quinine as a treatment for leg cramps. Serious side effects such as headache, nausea, diarrhea, rash, ringing in the ears, liver damage, irregular heartbeats, birth defects and a life-threatening blood disorder convinced the agency that this drug is too dangerous to use for leg cramps.
Tonic water is flavored with quinine, but the amount varies from brand to brand. Some may contain as much as 80 mg per quart. Even then, you would need nearly 10 quarts to get 780 mg. That much tonic water would be hazardous to your health.
My husband is 55 years old, 6 feet tall and 180 pounds. While he has been on Lipitor for two years, he hasn't changed his diet of cheeseburgers, french fries and ice cream. His LDL is still above 210. He also has two or three drinks a day because he read that this might help lower cholesterol.
I understand that alcohol should be limited for someone who is taking Lipitor, but his physician has mentioned neither diet nor alcohol. Can you give him some advice as to a healthy diet and recommended alcohol intake?
Lipitor is a powerful cholesterol-lowering drug but is no substitute for a sensible diet. The manufacturer clearly states that Lipitor is to be used in addition to a low-fat diet, exactly the opposite of your husband's eating habits.
As for alcohol and Lipitor, the prescribing information warns: "Atorvastatin should be used with caution in patients who consume substantial quantities of alcohol." Three drinks daily could be considered "substantial quantities." The combination could increase the risk of liver damage.
Thanks for your tip on the acupressure sleep aid. I use a Sea-Band wrist strap that improves my sleep and also helps me fall back to sleep when I wake up.
But the best thing is that it reduces my snoring. It's so effective in reducing snoring that when I forget to wear it, my wife wakes me up so I can put it on.
Sea-Bands are sold to prevent motion sickness. They press on an acupressure point on the inner wrist.
A few years ago, we learned that an acupressure point known as the "Inner Gate," three finger widths from the crease of the wrist between the two tendons, may promote restful sleep.
The few studies we found on sleep and acupressure were done in Korea and Taiwan, where this type of treatment would not seem unusual.
I've read that drinking tea with milk has a negative effect on blood vessels. Is this true?
A German study showed recently that drinking two cups of black tea relaxes blood vessels, quadrupling blood flow (European Heart Journal, Jan. 9). But adding milk to the tea counteracts this benefit. So drinking tea with milk is not bad for you, but it isn't as good for you as drinking black tea.
With all the hubbub about colon cleansers for detoxifying, how do you know what colon-cleansing product is right for you? I would be afraid to take something that I might be allergic to. I've also heard that herbal products mixed with prescribed medications are not safe either.
The only time most people actually need to clean out their colons is right before a colonoscopy so the doctor can spot any growths (polyps) that might become cancerous. The solution prescribed for that purpose is very effective and contains no herbs. You are correct that herbal laxatives might interact badly with other medicines.
I read your column about the problem the man has with his blood pressure pills and his sex life. My cardiologist prescribed Altace, and that did the trick.
Altace (ramipril) is an ACE inhibitor. Such blood pressure medicines are less likely than many others to cause sexual dysfunction, but not all patients can tolerate these drugs. Thanks for sharing your experience.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site: PeoplesPharmacy.com.